“Presumed Gadolinium Toxicity in Subjects with Normal Renal Function – A Report of 4 Cases”, is a landmark paper which documents the first presumed cases of gadolinium toxicity. Richard C. Semelka, MD, Radiologist at the University of North Carolina at Chapel Hill, and his colleagues are the authors. This is the first study to describe a series of patients with normal renal function who developed symptomatology lasting beyond the immediate post-injection period after the administration of a gadolinium-based contrast agent (GBCA).
Two subjects were assessed at 2 months and at 3 months after GBCA administration (early stage), and 2 subjects were assessed at 7 years and 8 years after GBCA administration (late stage). Clinical features were similar between subjects, and included central torso pain (all), peripheral arm and leg pain (all), clouded mentation (2), and distal arm and leg skin thickening and rubbery subcutaneous tissue (one early and both late subjects). All subjects had evidence of gadolinium retention ranging from one month up to 8 years after disease development.
Regarding clinical findings, the authors note that “these 4 individuals showed features that resemble and are observed in NSF patients”. “Specifically, the glove-and-sock pattern of pain (seen in all patients) is essentially universally seen in NSF, and central torso pain (seen in 3 patients) is seen with some frequency, but not universally, in NSF patients. Skin thickening and doughiness of the hands was seen in the 2 subjects with late-stage disease and is also described as a feature that progressively develops with NSF.” They also noted that “headache and clouded mentation are vague and non-specific clinical symptoms; but they had new onset in 2 subjects”. While numerous recent studies report gadolinium deposition in the brain, no histopathological changes have been documented yet. They point out that a compound may be neurotoxic without being associated with histopathological signs.
These clinical features are comparable to the symptomatology reported by Burke et al, in which the most common self-reported symptoms included bone/joint pain and head/neck symptoms including headache, vision change, and hearing change (77.6% each).
Among the 4 patients, 3 underwent administration of GBCAs that are commonly associated with NSF: Magnevist, OptiMark, Omniscan. After multiple different GBCA administrations, 2 developed symptoms immediately after administration of Gadavist and MultiHance which are agents that are either rarely or not associated with NSF, and one after the sole administration of MultiHance. The authors commented that they believe it is premature to generalize that all classes of GBCAs may likely cause these signs and symptoms.
Dr. Semelka and his colleagues concluded by saying that this disease may share clinical manifestations with NSF but in less severe form. They noted that “well-designed clinical studies are warranted to investigate this presumed disease more fully, and increased vigilance seems appropriate to identify similar cases, and ultimately to find appropriate means of prevention and treatment”.
My thoughts –
Although this case series of just 4 subjects is small, I believe this study is a very important first step in documenting the clinical features of Gadolinium Toxicity in patients with normal renal function, or for that matter, in anyone who retains some level of gadolinium from MRI contrast agents.
I know many other patients with normal renal function who also have documented gadolinium retention ranging from 1 month to more than 10 years after their last dose of a GBCA. I am sure that many of them would like to have their cases documented as well. Finding subjects for a larger study should not be a problem.
Semelka, R. C., Commander, C. W., Jay, M., Burke, L. M. B., & Ramalho, M. (2016). Presumed Gadolinium Toxicity in Subjects With Normal Renal Function: A Report of 4 Cases. Investigative Radiology, 51(10), 661–5. http://doi.org/10.1097/RLI.0000000000000318
Burke, L. M. B., Ramalho, M., AlObaidy, M., Chang, E., Jay, M., & Semelka, R. C. (2016). Self-Reported Gadolinium Toxicity: A Survey of Patients with Chronic Symptoms. Magnetic Resonance Imaging. JOUR. http://doi.org/10.1016/j.mri.2016.05.005